A 42‐year‐old white woman with a past medical history of hypertension was referred to cardiology for symptomatic bradyar rhythmia. She complained of a 1‐month history of dizziness, confusion, and generalized fatigue. She denied any syncopal episodes but had noticed that her heart rate was unusually low during routine blood pressure measurements. Review of systems was otherwise unremarkable. She is a non smoker with no family or personal history of heart disease. Her only medications were amlodipine 10 mg and lisinopril 20 mg, with no recent changes. Review of her medical record and previous EKGs showed normal heart rale in the past. On physical examination, her heart rate was 42 and regular, with a blood pressure of 116/64 wilhout orthostasis. The rest of the exam was unremarkable. EKG showed sinus bradycardia. Routine labs and thyroid function tests were normal. A 48‐hour ambulatory monitoring revealed persistent sinus bradycardia throughout most of The day with occasional periods of normal heart rate, presumably with effort, indicating chronolropic competence. We stopped amlodipine as a trial before additional intervention, aware of the possible need for pacemaker if her symptoms persisted. TTie patient was asked to keep a log of her blood pressure and heart rate several times daily until her weekly follow‐up. Within 48 to 72 hours after stopping amlodipine, the patient had complete resolution of her symptoms with concomitant normalization of her heart rate. On subsequent monthly follow‐ups, the patient continued to be asymptomalic with a normal heart rate.
Our case is remarkable as it highlights an uncommon side effect of a common drug, enforces the need to exclude reversible causes of bradyarrhythmias, and spares the patient the cost and risk of an extensive workup, as well as the potential need for pacemaker placement. Our diagnosis is presumptive and could have been strengthened by The documentation of recurrence of symptomatic bradycardia with restarting amlodipine. However, both patients' refusal given the significant burden her symptoms had on her functional and personal life, as well as our ethical obligation to ensure her safety, precluded this possibility. The resolution of her symptomatic bradycardia within 48 to 72 hours further strengthens the theory that amlodipine is the culprit, which is consistent with its half‐life of 50 hours. lt is possible that her symptoms of decreased energy and dizziness were common side effects of amlodipine, yet their temporal and direct association with bradycardia is consistent with symptomatic bradycardia due to amlodipine.
Our case suggests that the initial approach to patients with arrbythmias should include discontinuation of medications, sequentially if possible, even those not commonly associated with bradycardia, while pursuing a workup and especially before consideration of pacemaker placement.
R. Ramadan, none; A. Quyyumi, none.